Recreational ecstasy is a psychoactive club drug that acts on the central nervous system, according to the U.S. National Library of Medicine.
Ecstasy users may experience a condition known as serotonin syndrome if they take too much of the drug due to its effects on levels of serotonin in the brain.
Serotonin syndrome can be life-threatening in severe cases, and some people may require hospitalization.
How Ecstasy Is Linked
Ecstasy is a drug that contains MDMA, known chemically as 3,4-methylenedioxymethamphetamine. The drug is usually available in a tablet form, though it can be found in capsules, liquid, or powder form as well. It may be consumed orally or snorted when in powder form.
According to the National Institute on Drug Abuse, ecstasy has similar properties to both stimulants and hallucinogens. It works by causing an excessive release of serotonin in the brain. This results in a euphoric feeling that users experience as an energetic high that induces emotional closeness and positive feelings.
According to NIDA, ecstasy consumption impacts three brain chemicals that are associated with the pleasure and reward circuitry.
- Serotonin: This chemical impacts mood, sleep, and appetite. When large amounts of serotonin are released in the brain during ecstasy consumption, it promotes elevated mood, emotional bonding, and empathy.
- Dopamine: This neurotransmitter in the brain produces the excessive energy present during ecstasy use and reinforces drug consumption by registering it as a pleasurable activity.
- Norepinephrine: This chemical increases blood pressure and heart rate.
Serotonin syndrome most often occurs when a person is taking two medications that both cause serotonin to be released in the brain. This can happen when people are taking antidepressants that are selective serotonin reuptake inhibitors (SSRIs) and serotonin and norepinephrine reuptake inhibitors (SNRIs).
Too much recreational ecstasy use can cause the same syndrome to occur, especially if a person takes more than one dose of ecstasy in a short period of time or if they take repeated doses of the drug over a prolonged time, generally throughout a one-day or two-day binge.
According to a study published in Annals of Forensic Research and Analysis, there are environmental factors that are common during recreational ecstasy use that contribute to the onset of serotonin syndrome. These factors can increase the risk of experiencing the condition.
During raves or parties where ecstasy is used, dancing and crowded spaces contribute to an environment where serotonin overload can be exacerbated due to physical activity and overheated conditions. These conditions can increase body temperature and heart rate. They are unrelated to the ecstasy dose, but they can contribute to serotonin syndrome.
In other words, the high-energy party culture that surrounds recreational ecstasy use can trigger an onset of serotonin syndrome as the body responds to the flood of serotonin in a high-stimulus environment.
What Are the Symptoms?
Serotonin syndrome can be dangerous. It involves changes in mental status, autonomic hyperactivity, and neuromuscular hyperactivity.
Many people experience symptoms that are mild to moderate in intensity. In some cases, the symptoms can become severe and life-threatening.
Symptoms begin within the first 24 hours of a dose increase or overdose on a serotonergic drug. Serotonergic drugs are any medications or illicit substances that increase serotonin levels in the brain.
According to research published in the Ochsner Journal, the symptoms associated with this condition include:
- Mental status changes. This cluster of symptoms includes agitation, restlessness, disorientation, anxiety, and excitability.
- Autonomic hyperactivity. These symptoms include hyperthermia, sweating, hypertension, tachycardia, pinpoint pupils, increased breathing rate, and dry mucous membranes.
- Neuromuscular abnormalities: This set of symptoms includes tremors, muscle rigidity, and restlessness.
These symptoms could last from a few hours up to a few weeks, depending on the amount of excessive serotonin in the body. Another factor influencing timeline is whether the condition resulted from an overdose on ecstasy during a night of partying or from an excessive amount of serotonin building up in the body due to daily serotonergic medication.
Recreational ecstasy users may see their symptoms resolve within 24 hours, while people on a daily medication may not see their symptoms fully resolve for up to six weeks.
After a serotonergic drug metabolizes out of the body, people may experience episodes of depression or low mood due to the depletion of serotonin and dopamine in the brain.
NIDA reports that when large amounts of serotonin are released into the brain, it becomes depleted of the neurotransmitter associated with happiness, contributing to post-ecstasy depression symptoms. This may resolve within one to six weeks, depending on the conditions surrounding the onset of symptoms.
How Is The Condition Treated?
Treatment depends on the severity of the symptoms. A doctor can evaluate your symptoms to determine if hospitalization is needed or if symptoms may resolve on their own by ceasing consumption of the drug causing the condition.
According to the Mayo Clinic, serotonin syndrome may be treated with any of the following medications depending on the presentation of symptoms:
- Benzodiazepines: Muscle relaxers can treat neuromuscular symptoms and reduce anxiety and agitation.
- Serotonin-blocking agents: Medications such as cyproheptadine can block the production of serotonin to treat the symptoms.
- Blood pressure and heart rate medications: If heart rate or blood pressure have become excessively elevated, medications like esmolol or nitroprusside can be given. If blood pressure is too low, epinephrine or phenylephrine may be given.
- Oxygen: An oxygen mask may be used to maintain normal oxygen levels in the blood.
- IV fluids: Dehydration is a common symptom of ecstasy-induced serotonin syndrome. IV fluids can help to restore hydration levels.
Mild presentations of serotonin syndrome usually result in symptoms fading within 24 to 72 hours after stopping the drug. More severe presentations of the syndrome may require medications or hospitalization.
Can Serotonin Syndrome Be Reversed?
Symptoms can sometimes be reversed by cooling the body down, slowing down the heart rate, and resting in a calmer and cooler environment. If you start to experience symptoms of serotonin syndrome in a hot and crowded setting, such as a club or rave setting, go to a cooler location and rest.
Drink water and try to lower your body temperature by using a cool damp cloth or by sucking on ice. If you do receive medical attention, take any medications given to you by a doctor to block the production of serotonin.
When serotonin syndrome is caused by medications that are taken daily, such as antidepressants, the effects may take several weeks to disappear completely. This happens because the medication has built up in your system over time.
Ecstasy-induced serotonin syndrome is more likely to resolve in 24 to 72 hours, as most users have taken the drug over the course of one night of partying rather than as a daily medication. However, people who are abusing ecstasy in large quantities over time may find that their symptoms take longer to resolve.
How Can It Be Avoided?
Serotonin syndrome can be avoided primarily by not taking serotonergic drugs that could cause an excessive amount of serotonin to flood the brain. When taking SSRI or SNRI medications, discuss all medications with your doctor to make sure you are aware of any risks of developing serotonin syndrome. Take your medication only as prescribed.
Recreational use of any drugs that trigger a release of serotonin into the brain, such as ecstasy, come with the risk of serotonin syndrome. Taking multiple doses of a drug containing MDMA or combining drugs that both trigger serotonin release in the brain increases your risk of experiencing serotonin syndrome.
If you choose to take ecstasy, think about your decisions and make sure you take precautions against serotonin syndrome. These precautions should include:
- Drink plenty of water and stay hydrated
- Take breaks from physical activity
- Avoid taking multiple doses of ecstasy at once
- Avoid other drugs that also increase serotonin in the brain
- Rest when feeling overheated
Serotonin syndrome can be scary. While most people experience mild to moderately distressful symptoms with too much ecstasy consumption, it remains a potentially life-threatening condition that should be taken seriously.
Don’t take chances when your life is at stake. Always seek out medical attention if there are signs of a medical emergency, such as unconsciousness, excessive heart rate, or respiratory distress.